Taking certain antibiotics may lead to a yeast infection in the vagina, also known as a fungal infection or vaginal candidiasis. A doctor may recommend topical medication for a yeast infection from antibiotics.
A note about sex and gender
Sex and gender exist on spectrums. This article will use the terms “male,” “female,” or both to refer to sex assigned at birth. Click here to learn more.
This article examines how taking antibiotics can sometimes lead to yeast infections. It also describes which antibiotics can cause these infections and how to treat them.
A yeast infection occurs when something upsets the delicate balance of bacteria and yeast in the vagina.
A small amount of Candida fungus is usually present in the vagina, and beneficial bacteria help keep this fungus under control.
Antibiotics work by killing bacteria that cause infection, but they can also kill beneficial bacteria in other parts of the body, including the vagina.
Without enough beneficial bacteria to keep the yeast at bay, Candida yeast can multiply, causing the symptoms of a yeast infection.
Yeast infections can develop at any age, but these infections are
The common symptoms of a vaginal yeast infection tend to be more noticeable just before menstruation. A person may experience:
- vaginal itching
- vaginal burning sensations
- white, lumpy, odorless vaginal discharge
- pain during sex
- pain or discomfort while urinating
- an increase in vaginal discharge
These symptoms are mild in most cases. In severe infections, redness, swelling, or cracks form in the walls of the vagina.
Not all antibiotics are likely to cause yeast infections — only broad-spectrum antibiotics tend to have this effect. These drugs can kill several different types of bacteria.
The following three types of broad-spectrum antibiotics, in particular, may increase the risk of a yeast infection:
Examples of tetracyclines and common brand names include:
- demeclocycline (Detravis)
- doxycycline (Adoxa)
- eravacycline (Xerava)
- minocycline (Minocin)
- omadacycline (Nuzyra)
- tetracycline (Sumycin)
Broad-spectrum penicillins, such as ampicillin and amoxicillin, may also lead to yeast infections.
Yeast infections are common, but a few circumstances may make it more likely a person will develop one. These circumstances include:
- hormone contraceptive use, such as birth control pills
- a weakened immune system due to factors such as chemotherapy treatment or HIV infection
If a person is living with one of these risk factors, they should talk with their doctor if they have been prescribed antibiotics, as there can be an increased risk of yeast infection.
While yeast infections are more common among sexually active people, there is no evidence that they are sexually transmitted.
To treat a yeast infection, a person will typically either apply a cream or ointment to the inside of the vagina or take a pill containing an antifungal medicine, such as fluconazole or miconazole.
A doctor can prescribe antifungal creams or tablets. People can also find over-the-counter (OTC) antifungal vaginal creams at drugstores or online.
Some infections, such as recurring chronic infections, may require stronger treatment. In this case, a doctor may recommend additional doses of fluconazole or creams that contain boric acid, nystatin, or flucytosine.
Pregnancy and fluconazole
Pregnant people may want to avoid treating yeast infections with fluconazole due to the risk of birth abnormalities. According to an announcement from the
Pregnant individuals managing a yeast infection should discuss the risks of fluconazole and other alternative treatments with their doctor.
People can help prevent vaginal candidiasis by taking antibiotics only when they are necessary.
Other ways to help prevent yeast infections include:
- wearing cotton undergarments
- avoiding feminine hygiene sprays
- avoiding scented tampons
- avoiding harsh soaps when cleaning the vagina
- using condoms during sex
Below are frequently asked questions relating to yeast infections from antibiotics.
How long does an antibiotic yeast infection last?
What does a yeast infection from antibiotics feel like?
Symptoms of yeast infection include a burning sensation, white discharge, and itching. Yeast infections can also cause pain during intercourse or urination and an increase in vaginal discharge.
Can antibiotics treat a yeast infection?
Yeast infections occur due to fungus. Antibiotics treat bacterial infections and, as a result, will not treat yeast infections.
Some types of antibiotics can lead to a vaginal yeast infection, which is a form of vaginitis known as vaginal candidiasis.
Antibiotics kill bacteria, which can upset the delicate balance of yeast and bacteria in the vagina. This allows the Candida fungus to multiply, leading to symptoms such as itching, burning, or pain during sex.
It is usually straightforward to treat yeast infections with OTC antifungal medications. However, anyone who suspects this infection should consult a doctor to rule out other issues with similar symptoms.